Confused!

I was recently diagnosed with pernicious anemia in July 2014, I had the first three or four injections over two weeks and then went to 3 monthly my doctors have checked my blood levels and after two months my level drops to around 300 so they want me to have them every two months I feel awful after two months dizzy tired palpitations feeling faint weak etc can anyone give advice and why this would be happening? Megan x

5 Replies

oldestnewest
  • People vary very much in how long they retain B12 for - though the advice available to medics really doesn't recognise it.

    B12 isn't toxic and you can take it much more frequently even that the 2 months being suggested and from the way you describe your symptoms it sounds as if you could do with it at least monthly.

    When hydroxocobalamin was originally introduced it was administered once every month (this is still the recommendation if you are based in Germany). However, in the 60s there was a study that showed that on average people retained hydroxo twice as long as cyano ... but it showed so much variation that that really couldn't be equated with it last twice as long as cyano ... and for some people it only lasted half as long.

    However, about the same time as the study came out the frequency in the UK was reduced to every other month - and then it went to every 3 months for reasons that nobody can really fathom.

    The guidance to GPs implies it is rare for people to need hydroxo more than once every 3 months though I'm yet to actually come across anyone who doesn't know that injections are due because the symptoms come back before the end of 3 months - but many just sit it out.

  • Thank you for your response. I rung the doctors today and my level is 337 after two months and I feel awful when I had the injection it was 2000! Is it normal for the levels to drop so suddenly x

  • Serum B12 levels are irrelevant and serum B12 should never be checked once injections have been started as it just confuses the issue. The only guide to treatment should be your symptoms. It's really very simple in my opinion - injections should be frequent enough to stop symptoms returning.

  • The fact that your levels are falling quite quickly does suggest that you are just one of those people who doesn't retain B12 as long as the rest of us. B12 levels just after an injection aren't going to mean anything as all it is going to show is that you have had an injection.

    A study in the 1960s showed that on average people retain hydroxo- 2x as long as cyano but there was a huge range of response and significant numbers of people in the study actually retained hydroxo for a shorter time than cyano ... but that just isn't reflected in the literature ... and definitely isn't reflected in the treatment regimes. Nobody seems to be able to come up with a scientifically based justification for the length of time between maintenance shots in the UK. In other countries - eg Germany - it is actually monthly.

    As Engels said, in general B12 serum after you have started treatment can be very unhelpful in the sense that Drs tend to take high = don't need anymore B12 - and even being in grey area doesn't ring alarm bells. Its only really significant if it shows that your levels are falling quickly after the injections - which seems to be the case for you.

    NICE guidelines in UK are that it isn't appropriate to follow up on B12 levels once treatment has started unless there is reason to suspect non-compliance with treatment - which is possibly meant to be a reference to people that are being treated orally because they aren't getting B12 in your diet.

  • Hi Meggymoo, I am currently on a trial of having injections every six weeks instead of twelve weeks. My GP only agreed to this because I went in with a list of all the returning symptoms, and explained how I felt at the end of the twelve week period. "As though my battery was running out, totally exhausted!" I've only had one injection at six weeks so far, but can honestly say I feel better. My husband said he is having to re-adjust to the "new me"! I am proactive about things instead of reactive, I feel more able to organise my thoughts and my life. I hope it continues, and will obviously have to go back to discuss this at the end of the trial period. I do take additional vitamins to help with it all, and try to do gentle exercise too. Hope you will feel better after a few more months on the two monthly injections. Maybe you have the gene mutation that effects absorption? Best wishes MariLiz

You may also like...